From Ohio, USA:
My girlfriend has diabetes and I want to make sure she does not end up in the hospital again. I need to know all there is to know about it to prevent such actions.
She takes four shots of insulin, before breakfast, before lunch, before dinner, and right before bed. If she takes two or three shots, is she at risk of going to the hospital? Plus, she's supposed to check her sugar five times a day. Sometimes she checks it only once or twice. Is that healthy? What are the average ranges? My girlfriend averages around 170 mg/dl [9.4 mmol/L].
Could you also let me know what I could do to help her? I am interested in keeping her healthy.
This is not probably something that can be answered adequately in an e-mail. I would suggest that you let your girlfriend know your concerns and see how much she is willing to share with you. Maybe she will ask you to go to a doctor's appointment with her so you can learn more. I think that it is great that your are concerned about her health but she probably wants you to be her boyfriend and not another health care professional or parent bugging her about her diabetes. Learn as much as you can and let her know you care for her and support her and will help out in any way she wants you to. Diabetes is a very difficult disease to manage and even with 100% perfect compliance with testing and insulin and eating (which is virtually impossible for anyone to do), blood glucoses will not always be in the normal range.
Here are some answers to your specific questions: normal blood glucoses are 70 mg/dl [3.9 mmol/L] to 100 mg/dl [5.6 mmol/L] and the goal rages for people with diabetes will vary but, generally, under 120 mg/dl [6.7 mmol/L] before meals and under 180 mg/dl [10.0 mmol/L] after meals would be an average goal. The more often you test, the more information you will have about how to adjust your insulin doses and the effectiveness of the dose you took before. It is generally recommended to test four times/day, but many people with type 1 diabetes test more frequently (and less frequently, too, but I wouldn't recommend that). Missing injections of insulin will cause the glucose to rise and will cause high glucose levels (hyperglycemia). Over time, this can cause severe problems. Missing the dose of long acting insulin in someone with type 1 diabetes can cause ketoacidosis, which can require hospitalization. Low blood glucose (hypoglycemia) is a big concern for most people with diabetes. You can read more on our web site about Hypoglycemia and make sure she carries glucoses tablets (or another fast acting glucose) with her. You might also find the American Diabetes Association web site to be helpful.
Original posting 26 Nov 2006
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.